Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


Horizontal chords of the graph of a continuous function

Author: Uwe Herzberg
Journal: Proc. Amer. Math. Soc. 49 (1975), 179-184
MSC: Primary 26A15
MathSciNet review: 0357701
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The continuous function $ f$, defined on $ [a,b]$, changing sign exactly $ n$ times on $ (a,b)$, and $ f(a) = f(b) = 0$, has horizontal chords of every length $ h < H$ with endpoints in $ (a,b)$. We determine the largest such $ H$ as a function of $ n$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A15

Retrieve articles in all journals with MSC: 26A15

Additional Information

PII: S 0002-9939(1975)0357701-9
Keywords: Horizontal chord, change of sign, zero
Article copyright: © Copyright 1975 American Mathematical Society